Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2003, 6:50 PM MDT for Logan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:50 PM MDT (00:50 UTC)
- Expired
- Aug 5, 2003, 7:35 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS55 KBOU 060050
SVRBOU
COC075-060135-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LOGAN COUNTY IN NORTHEAST COLORADO
* UNTIL 735 PM MDT
* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES NORTH OF WESTPLAINS...OR ABOUT 32
MILES WEST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO
...ILIFF...NORTH STERLING RESERVOIR...PADRONI...PEETZ...AND
WESTPLAINS.
LARGE HAIL...UP TO ONE INCH IN DIAMETER...IS POSSIBLE WITH THIS
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
DAMAGING WINDS WITH SPEEDS UP TO 70 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 4099 10357 4080 10356 4065 10331 4065 10278
4099 10278
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM MDT, 4 hours earlier.
Area forecast discussion, Aug 5, 2:50 PM MDT, 4 hours before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT TUE AUG 5 2003 SHORT TERM DISCUSSION: WEAK STORMS DEVELOPING OVER THE MOUNTAINS IN A LOW CAPE ENVIRONMENT. A FEW STORMS IN SE WY AND THE NEB PANHANDLE WHERE THERE IS BETTER MOISTURE...BUT AVAILABLE ENERGY IS AT A MINIMUM ACROSS NERN CO. I ADDED ISOLATED STORMS TO SOUTHERN WELD COUNTY WHERE A BOUNDARY MAY ALLOW STORMS TO SURVIVE FOR A WHILE. STORMS TO THE NORTH MAY MOVE ESE BUT WILL LIKELY DIE AS THEY DO. LOTS OF CUMULUS S OF THE PALMER DIVIDE BUT STILL CAPPED. LAPS ANALYSIS STILL SHOWS DECENT CAPE DOWN THERE...SO THE ISOLATED POPS THERE WILL STAY. NO SIGNIFICANT CHANGES OTHERWISE. WEDNESDAY LOOKS MUCH THE SAME WITH SLIGHT LOW LEVEL WARMING AND DRYING. MOISTURE MAY START TO COME BACK IN THE SE BUT MODELS SEEM TO OVERDO IT WITH THE 60S DEW POINTS ON THE BORDER. PREVIOUS FORECAST LOOKS GOOD WITH ANYTHING ON THE PLAINS COMING LATE. GIMMESTAD LONG TERM DISCUSSION: MODELS CONT SHOWING THE STRONG UPR LVL RIDGE REMAINING IN PLACE OVR THE 4-CRNRS THRU THE FCST PD. THE RIDGE AXIS WL BE OSCILLATING ACRS CO AND NM OVR TIME...BUT THE MAIN POINT IS THAT UPR LVL WINDS WL HAVE TOO MUCH OF A SELY COMPONENT TO ALLOW ANY APPRECIABLE SUBTROPICAL MOISTURE TO APPROACH THE REGION. AND THE GFS MAINTAINS THIS PATTERN THRU 240 HRS. WITHOUT AN APPRECIABLE INCRS IN MSTR...THE FCST WILL CONT WITH LOW POPS...PRIMARILY OVR THE MTNS...IN THE AFTNS AND EVENINGS. DRY AND WARM CONDS WILL CONT ON THE PLAINS. 850 MB AND 700 MB TEMPS SHOW WARMING OVR THE NEXT COUPLE DAYS WHICH SHOULD BRING THE PLAINS AFTN TEMPS IN THE MID AND UPPER 90S ON THUR AND FRI. 700 MB TEMPS IN THE MID TEENS CELSIUS CUD ACTUALLY BE WARM ENUF TO CAP AFTN SHOWERS ON THE PLAINS. THE ELEVATED HEAT SOURCE OF THE ROCKY MTNS WL PROBABLY STILL BE ENOUGH TO BREAK THRU THAT CAP AND GENERATE ISOLD AFTN SHOWER ACTIVITY. AFTER SUNDAY...THE GFS TEMPS BEGIN SHOWING A WEAK AND GRADUAL COOLING TREND. THAT COULD BRING THE STREAK OF 90+ DAYS AT KDEN TO AN END ON MON. ALL OTHER DETAILS OF THE LONG TERM PORTION OF THE FCST CAN BE ADDRESSED WHEN THEY MAKE IT TO THE SHORT TERM FCST PD. KDRBY .DEN...NONE.
Hazardous weather outlook, Aug 5, 10:40 AM MDT, 8 hours 10 minutes before
COZ030>051-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT TUE AUG 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY IN THE HIGHER MOUNTAINS AND IN AREAS SOUTH OF INTERSTATE 70. THUNDERSTORMS IN THE MOUNTAINS ARE EXPECTED TO BE WEAK...BUT MAY PRODUCE WIND GUSTS TO 40 MPH. A FEW STORMS ON THE PLAINS WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER IS LOW TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY AS A HIGH PRESSURE RIDGE REMAINS PARKED OVER THE AREA. TEMPERATURES WILL CONTINUE TO BE VERY WARM THROUGHOUT THE EXTENDED PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.